Alabama, 2010

Damaging Winds and Lightning Strike in Alabama, August 5, 2010

August 5, 2010 · NWS HUN · 8 events in 4 counties and zones

Temperatures in the mid to upper 90s and strong instability fueled scattered showers and thunderstorms ahead of a weak boundary in northern Alabama. These strong to severe storms produced damaging wind gusts that caused some stuctural damage and significant tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures in the mid to upper 90s and strong instability fueled scattered showers and thunderstorms ahead of a weak boundary in northern Alabama. These strong to severe storms produced damaging wind gusts that caused some stuctural damage and significant tree damage. Power was out for several hours for over 1200 customers in portions of Scottsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 11:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 11:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CDT THU AUG 5 2010

.UPDATE...
18Z AVIATION FORECAST.
&&

.AVIATION...
STRONG DAYTIME HEATING HAS RESULTED IN CU/TCU FORMATION ACROSS THE
REGION. SHOWER/T-STORM ACTIVITY DEVELOPMENT IS EXPECTED WITHIN THE
NEXT HOUR. HOWEVER...EXACT TIMING/LOCATION OF CONVECTION IS
UNCERTAIN...THEREFORE HAVE LEFT VCTS IN TAFS FOR PREVAILING WEATHER.
LOCAL/REGIONAL ATMOSPHERE SUGGESTS THUNDERSTORM ACTIVITY WILL BE
CAPABLE OF PRODUCING MICROBURSTS...WITH WIND SPEEDS IN EXCESS OF
60KTS. STRONG/SEVERE STORM THREAT SHOULD DIMINISH THIS EVENING...
WITH MVFR MIST/HAZE EXPECTED THROUGH THE OVERNIGHT. IF HEAVY RAINS
OCCURS NEAR AN AIRPORT...IFR VISIBILITY REDUCTIONS ARE POSSIBLE
BEFORE DAYBREAK FRIDAY. VFR WEATHER SHOULD RETURN BY 14Z FRI.
&&

.DISCUSSION...   /ISSUED 1045 AM CDT THU AUG 5 2010/
AS HAS BEEN THE CASE THE PAST FEW DAYS...VERY HOT TEMPERATURES ARE
IN THE WORKS FOR THE TENNESSEE VALLEY THIS AFTERNOON. HIGHS WILL
RANGE FROM THE LOWER/MID 90S MOUNTAINS TO 101 ACROSS NW ALABAMA.
HEAT INDEX VALUES ONCE AGAIN WILL RANGE FROM 103 OVER THE HIGHER
ELEVATIONS OF NE ALABAMA AND SOUTHERN MIDDLE TENNESSEE TO 114 OVER
NW ALABAMA. STANDING RECORD HIGH TEMPS FOR TODAY ARE 103/1947 AT
HUNTSVILLE AND 104/1934 MUSCLE SHOALS RESPECTIVELY.

HOWEVER...SOMEWHAT OF A BREAK WITH THIS HOT SPELL IS IN THE OFFING
LATER THIS EVENING...AS A COLD FRONT NEAR FROM THE NW. THIS FRONT AS
OF 10 AM EXTENDED ACROSS CENTRAL OHIO...TO FAR NW TENNESSEE AND
NORTH OF THE DALLAS/FORT WORTH METROPLEX. CONVECTION WAS ALREADY IN
PROGRESS NE OF MEMPHIS...WITH NEWER ACTIVITY PRESENTLY FIRING OVER
THE CUMBERLAND PLATEAU. THE COLD FRONT PER NEW NAM GUIDANCE SHOULD
REACH SOUTHERN MIDDLE TENNESSEE BY THE EARLY EVENING. THIS FRONT
ADDING MORE LIFT TO THIS WARM AND UNSTABLE AIRMASS SHOULD RESULT IN
SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. MODIFIED SOUNDINGS
FOR THE AFTERNOON SHOW SUFFICIENT INSTABILITY FOR MICROBURSTS...WITH
WIND GUSTS OVER 60 MPH POSSIBLE IN A FEW OF THE STRONGER STORMS. THE
NORTHERN HALF OF THE WARNING AREA IS IN A SLIGHT RISK FOR SEVERE
STORMS...WITH WINDS THE PRIMARY THREAT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.
&&

RSB
Hazardous weather outlook, Aug 5, 11:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT THU AUG 5 2010

ALZ001>010-016-TNZ076-096-097-060300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1233 PM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THIS AFTERNOON. HEAT
INDEX READINGS BETWEEN 110 AND 114 DEGREES ARE EXPECTED ACROSS
MUCH OF NORTH CENTRAL AND NORTHWEST ALABAMA THIS AFTERNOON...WITH
HEAT INDICES OF 105 TO 109 EXPECTED IN NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE
THIS EVENING...ESPECIALLY NORTH OF THE TENNESSEE RIVER. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING. A FEW STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAT INDEX READINGS NEAR 105 ARE EXPECTED IN NORTHWEST ALABAMA
FRIDAY. VALUES WILL AGAIN CLIMB TO NEAR 110 DEGREES ACROSS MUCH OF
THE TENNESSEE VALLEY ON MONDAY THROUGH THE MIDDLE OF NEXT WEEK AS
AN EXTENDED PERIOD OF HOT WEATHER CONTINUES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD THE END OF
NEXT WEEK. GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE FROM THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING.

20

In the hours before

Special weather statement, Aug 5, 11:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT THU AUG 5 2010

ALZ002-051845-
COLBERT-
1258 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 145 PM
CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLBERT HEIGHTS. THIS STORM WAS DRIFTING
TO THE NORTHEAST AROUND 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TUSCUMBIA.
  SPRING VALLEY...MUSCLE SHOALS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3465 8745 3466 8748 3463 8749 3457 8765
      3457 8772 3471 8782 3477 8770 3481 8762
      3482 8756
TIME...MOT...LOC 1758Z 239DEG 2KT 3468 8767

RSB
Special weather statement, Aug 5, 12:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT THU AUG 5 2010

ALZ010-051845-
DE KALB-
101 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 145 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEAR FORT PAYNE...MOVING EAST AT 5 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOG TOWN.
  FORT PAYNE.
  ADAMSBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3450 8554 3449 8556 3448 8556 3446 8558
      3444 8558 3438 8562 3437 8563 3437 8565
      3432 8569 3434 8597 3452 8584 3453 8553
TIME...MOT...LOC 1801Z 271DEG 5KT 3443 8577

RSB
Special weather statement, Aug 5, 12:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT THU AUG 5 2010

ALZ001-051945-
LAUDERDALE-
157 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 245 PM
CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRIGHT...OR 15 MILES NORTHEAST OF IUKA...
MOVING EAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THREET.
  CLOVERDALE...OAKLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8778 3500 8765 3476 8773 3482 8792
      3487 8795 3490 8800 3491 8804 3490 8806
      3489 8810 3491 8812 3502 8808
TIME...MOT...LOC 1857Z 286DEG 11KT 3495 8799

RSB
Special weather statement, Aug 5, 1:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT THU AUG 5 2010

ALZ010-051945-
DE KALB-
212 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 245 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SHILOH...DRIFTING
EAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RAINSVILLE.
  PINE RIDGE...SYLVANIA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3438 8592 3451 8596 3454 8593 3457 8588
      3458 8574 3440 8570
TIME...MOT...LOC 1912Z 262DEG 2KT 3447 8585

RSB
Special weather statement, Aug 5, 1:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU AUG 5 2010

ALZ003-004-052000-
FRANKLIN-LAWRENCE-
215 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 300 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HOPE...OR 11 MILES WEST OF MOULTON...
MOVING EAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LANDERSVILLE...HATTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3457 8760 3457 8756 3457 8753 3458 8751
      3461 8751 3462 8749 3463 8734 3441 8731
      3441 8758
TIME...MOT...LOC 1915Z 262DEG 2KT 3451 8748

RSB

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
August 5, 2:00 PM CST to 2:10 PM CST
Where
Limestone County, 2.27 mi E of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
34.800, -86.940

Several trees and limbs were blown down on Cambridge Lane.

Thunderstorm Wind, Limestone

When
August 5, 2:15 PM CST
Where
Limestone County, 1.79 mi SW of French Mill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -86.900

A roof was reported blown off at a residence in the Southern Breeze neighborhood. Numerous additional reports of trees down and fences knocked down down in this neighborhood. Powerlines were knocked down at the intersection of Mooresvile road.

Lightning, Limestone

When
August 5, 2:30 PM CST to 2:35 PM CST
Where
Limestone County, 1.84 mi WNW of Capshaw
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.780, -86.830

A home was struck by lightning near the intersection of E Limestone road and Capshaw road on Lancelot Circle.

Thunderstorm Wind, Jackson

When
August 5, 3:00 PM CST to 3:10 PM CST
Where
Jackson County, Hollytree
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
34.800, -86.250

Two trees were blown down in the Holly Tree community.

Thunderstorm Wind, Dekalb

When
August 5, 3:05 PM CST to 3:15 PM CST
Where
Dekalb County, 1.84 mi ESE of Moores Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.410, -85.940

Multiple trees were blown down causing power outages and blocked roadways on CR 72 in the Moores Crossroads community.

Thunderstorm Wind, Colbert

When
August 5, 6:50 PM CST to 6:55 PM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.760, -87.700

Multiple trees and power outages were blown down across much of the area in Sheffield.

Thunderstorm Wind, Colbert

When
August 5, 7:00 PM CST to 7:10 PM CST
Where
Colbert County, 4.87 mi N of Crooked Oak
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.650, -87.790

Multiple trees were blown down in the New Bethel area.

Thunderstorm Wind, Colbert

When
August 5, 7:00 PM CST to 7:10 PM CST
Where
Colbert County, 0.69 mi N of Spring Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.660, -87.630

Multiple trees were blown down in the Spring Valley area on CR 57 and west of highway 43 south.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256449, 256450, 256451, 256452, 256453, 256446, 256447, 256448.